Two nonrecombining sympatric forms of the human malaria parasite Plasmodium ovale occur globally

Sutherland, C. J. et al. (2010) Two nonrecombining sympatric forms of the human malaria parasite Plasmodium ovale occur globally. Journal of Infectious Diseases, 201(10), pp. 1544-1550. (doi: 10.1086/652240) (PMID:20380562)

Full text not currently available from Enlighten.

Abstract

Background: Malaria in humans is caused by apicomplexan parasites belonging to 5 species of the genus Plasmodium. Infections with Plasmodium ovale are widely distributed but rarely investigated, and the resulting burden of disease is not known. Dimorphism in defined genes has led to P. ovale parasites being divided into classic and variant types. We hypothesized that these dimorphs represent distinct parasite species. Methods: Multilocus sequence analysis of 6 genetic characters was carried out among 55 isolates from 12 African and 3 Asia-Pacific countries. Results: Each genetic character displayed complete dimorphism and segregated perfectly between the 2 types. Both types were identified in samples from Ghana, Nigeria, São Tomé, Sierra Leone, and Uganda and have been described previously in Myanmar. Splitting of the 2 lineages is estimated to have occurred between 1.0 and 3.5 million years ago in hominid hosts. Conclusions: We propose that P. ovale comprises 2 nonrecombining species that are sympatric in Africa and Asia. We speculate on possible scenarios that could have led to this speciation. Furthermore, the relatively high frequency of imported cases of symptomatic P. ovale infection in the United Kingdom suggests that the morbidity caused by ovale malaria has been underestimated.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Otto, Dr Thomas
Authors: Sutherland, C. J., Tanomsing, N., Nolder, D., Oguike, M., Jennison, C., Pukrittayakamee, S., Dolecek, C., Hien, T. T., do Rosário, V. E., Arez, A. P., Pinto, J., Michon, P., Escalante, A. A., Nosten, F., Burke, M., Lee, R., Blaze, M., Otto, T. D., Barnwell, J. W., Pain, A., Williams, J., White, N. J., Day, N. P. J., Snounou, G., Lockhart, P. J., Chiodini, P. L., Imwong, M., and Polley, S. D.
College/School:College of Medical Veterinary and Life Sciences > Institute of Infection Immunity and Inflammation
Journal Name:Journal of Infectious Diseases
Publisher:Oxford University Press
ISSN:0022-1899
ISSN (Online):1537-6613

University Staff: Request a correction | Enlighten Editors: Update this record